Montana, 2010Damaging Winds in Montana, August 6, 2010
August 6, 2010 · NWS TFX · 4 events in 2 counties and zones
An unstable airmass contributed to the development of thunderstorms over Cascade and Beaverhead Counties. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass contributed to the development of thunderstorms over Cascade and Beaverhead Counties. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 4:40 PM MST, 26 minutes earlier.
Area forecast discussion, Aug 6, 4:40 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT FRI AUG 6 2010
AVIATION SECTION UPDATED
.UPDATE...
MOST OF CENTRAL AND SOUTHWEST MONTANA IS NOW IN A SEVERE
THUNDERSTORM WATCH UNTIL 9 PM. STORMS CONTINUE TO DEVELOP ACROSS
GALLATIN/MADISON/BEAVERHEAD COUNTIES WITH ADDITIONAL DEVELOPMENT
LIKELY ACROSS CENTRAL MONTANA OVER THE NEXT FEW HOURS.
WARANAUSKAS
.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...AS OF 145 PM CONDITIONS ARE
FAIRLY QUIET ACROSS NORTH CENTRAL...CENTRAL AND SOUTHWEST MT BUT
CURRENT SATELLITE IMAGERY SHOWS THUNDERSTORMS BEGINNING TO DEVELOP
OVER HIGHER TERRAIN SOUTH OF DILLON AND WEST OF THE CONTINENTAL
DIVIDE NEAR BUTTE. EXPECT ADDITIONAL STORM ACTIVITY TO DEVELOP OVER
THE NEXT FEW HOURS AND SPREAD NORTH AND EASTWARD THIS EVENING AS
MONSOONAL MOISTURE FROM THE UPPER LEVEL RIDGE IN ERN MT COMBINES
WITH INSTABILITY AND ADDITIONAL MOISTURE FROM THE APPROACHING
SHORTWAVE TROF PRESENTLY LOCATED NEAR THE WA/OR/ID BORDER.
STRONG...POSSIBLY DAMAGING...WINDS REMAINS THE PRIMARY STORM THREAT
WITH LARGE HAIL POSSIBLE TOO IN SOME OF THE STRONGER STORMS.
SHORT-TERM FORECAST MODELS ARE IN GOOD AGREEMENT THAT THE PACNW TROF
WILL MOVE INTO ERN MT OVERNIGHT...BRINGING CLEAR TO PARTLY CLOUDY
SKIES AND SLIGHTLY COOLER CONDITIONS OVER MUCH OF THE REGION
TOMORROW. THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ACROSS
SOUTHWEST AND SOUTH CENTRAL MT TOMORROW AFTN AS THE NEXT PLUME OF
MONSOONAL MOISTURE PUSHES NORTHWARD FROM IDAHO. MONTANA REMAINS IN A
SOUTHWEST FLOW PATTERN ON SUNDAY...PRODUCING MOSTLY WARM AND DRY
CONDITIONS WITH ISOLATED THUNDERSTORMS POSSIBLE AGAIN OVER SOUTHWEST
PORTIONS OF THE FORECAST AREA. AS FOR TEMPERATURES...HIGHS TOMORROW
AND SUNDAY WILL DROP BACK SLIGHTLY INTO THE MID-TO-UPPER 80S...WITH
A FEW PLAINS LOCATIONS IN BLAINE/FERGUS COUNTIES REACHING THE LOW
90S. WARANAUSKAS
SUNDAY NIGHT THROUGH FRIDAY...A RATHER SEASONABLE WEATHER PATTERN IS
EXPECTED TO RESIDE OVER THE REGION FOR MUCH OF NEXT WEEK.
OVERALL...THE UPPER LEVEL PATTERN WILL GENERALLY REMAIN OUT OF THE
SOUTHWEST FOR THE FIRST HALF OF THE WEEK...THEN SLOWLY CHANGE TO A
LIGHT NORTHERLY FLOW BY LATE IN THE WEEK. WITH A SOUTHERLY FLOW
ALOFT EARLY IN THE WEEK...EXPECT A CHANCE FOR ISOLATED/SCATTERED
THUNDERSTORMS TO OCCUR OVER THE REGION. HOWEVER...SINCE NO MODEL
FAVORED ANY PARTICULAR DAY OR THE STRENGTH OF ANY ONE GIVEN
SYSTEM...THE CHANCES FOR THUNDERSTORMS REMAINED NEAR CLIMO THROUGH
TUESDAY. AS THE FLOW ALOFT TRIES TO SWITCH AROUND TO THE NORTH...A
BIT DRIER AND SLIGHTLY MORE STABLE AIR WILL MOVE INTO THE REGION.
THUS...NOT MUCH PRECIP/THUNDERSTORM ACTIVITY IS EXPECTED AS WE
TRANSITION LATER IN THE WEEK...AND POPS HAVE BEEN REDUCED A BIT FROM
WEDNESDAY THROUGH FRIDAY...MAINLY OVER THE LOWER ELEVATIONS. IN
TERMS OF TEMPERATURES...EXPECT NEAR NORMAL TEMPERATURES ACROSS THE
REGION THROUGH THE WORK WEEK...WITH VERY LITTLE CHANGE FROM DAY TO
DAY...OTHER THAN A VERY SLOW/GRADUAL COOLING TREND FROM TUESDAY
THROUGH FRIDAY. BRUSDA
&&
.AVIATION...
UPDATED 2340Z.
INSTABILITY AND MOISTURE ASSOCIATED WITH AN UPPER LEVEL TROF
CURRENTLY IN NW MT WILL CONTINUE TO GENERATE SCATTERED
STRONG-TO-SEVERE THUNDERSTORMS OVER PARTS OF SOUTHWEST AND CENTRAL
MT THIS EVENING. MAIN THREAT WITH THESE STORMS IS STRONG OUTFLOW
WINDS OF 30-40 KTS...WITH SMALL HAIL ALSO POSSIBLE. VFR CONDITIONS
ARE EXPECTED AWAY FROM ANY STORMS WITH BRIEF MVFR/IFR CONDITIONS DUE
TO HEAVY RAINFALL POSSIBLE NEAR ANY PRECIPITATION CORES. THE TROF
AND ACCOMPANYING CONVECTIVE ACTIVITY WILL MOVE INTO ERN MT AFTER
03Z...WITH CLEAR TO SCT SKIES EXPECTED OVERNIGHT FOR SOUTHWEST AND
CENTRAL MT.
WARANAUSKAS
&&
.FIRE WEATHER...
UPDATED 2015Z.
WITH FUELS CURING STEADILY ACROSS THE REGION AND AT CRITICAL STATUS
IN FIRE ZONE 116 (SOUTHWESTERN LEWIS & CLARK COUNTY)...THERE IS AN
INCREASED RISK OF FIRE STARTS FROM LIGHTNING WITH THE THUNDERSTORM
ACTIVITY EXPECTED THIS AFTN/TONIGHT. LATEST FORECAST DATA
CONTINUES TO INDICATE THAT MOST STORMS SHOULD PRODUCE A FEW
HUNDREDTHS UP TO A QUARTER-INCH OF RAINFALL. HOWEVER...LAND/FIRE
MANAGERS AND RESIDENTS SHOULD BE ALERT TO POSSIBLE FIRE STARTS FROM
LIGHTNING STRIKES AWAY FROM THE MAIN RAINFALL AREAS WITH THESE
STORMS. WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 87 54 86 / 40 20 20 10
CTB 51 82 52 79 / 20 10 10 10
HLN 54 86 54 85 / 40 30 30 20
BZN 51 86 50 88 / 40 30 30 20
WEY 39 77 38 78 / 40 30 30 20
DLN 50 78 48 79 / 30 30 30 20
HVR 56 89 53 87 / 40 10 10 10
LWT 52 83 52 82 / 50 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
SOUTHERN ROCKY MOUNTAIN FRONT...CASCADE...CHOUTEAU...CENTRAL AND
SOUTHERN LEWIS AND CLARK...BLAINE...EASTERN TETON...JUDITH
BASIN...FERGUS...MEAGHER...JEFFERSON...BROADWATER...MEAGHER...
GALLATIN...MADISON...BEAVERHEAD
&&
SHORT TERM...WARANAUSKAS
LONG TERM...BRUSDA
AVIATION...GUSTAFSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 2:12 PM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT FRI AUG 6 2010
MTZ008-012>015-047>055-072115-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
312 PM MDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. SCATTERED THUNDERSTORMS WITH A POSSIBILITY OF HAIL AND
GUSTY WINDS ARE LIKELY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009>011-044>046-072115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-
312 PM MDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WHILE NO WATCH IS IN EFFECT...THE CHANCE FOR SHOWERS AND SCATTERED
THUNDERSTORMS WILL REMAIN THROUGH THE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 6, 3:59 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT FRI AUG 6 2010
MTZ047-070000-
BLAINE MT-
459 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
600 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HARLEM...OR 20 MILES EAST OF
CHINOOK...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HOGELAND...
TURNER...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 10823 4890 10824 4890 10826 4888 10824
4875 10825 4873 10832 4855 10835 4852 10900
4901 10914 4901 10826
TIME...MOT...LOC 2259Z 252DEG 28KT 4866 10877
HOENISCHSpecial weather statement, Aug 6, 4:10 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 PM MDT FRI AUG 6 2010
MTZ009-070000-
NORTHERN ROCKY MOUNTAIN FRONT MT-
510 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY UNTIL 600
PM MDT...
AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF WEST GLACIER...MOVING EAST AT
40 MPH. THIS STORM HAS A HISTORY OF PRODUCING PEA TO PENNY SIZED
HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KIOWA AND SAINT MARY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4843 11318 4842 11349 4853 11349 4856 11355
4856 11361 4859 11373 4861 11377 4872 11372
4876 11379 4881 11379 4897 11334
TIME...MOT...LOC 2309Z 251DEG 33KT 4856 11366
HOENISCHSpecial weather statement, Aug 6, 4:11 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT FRI AUG 6 2010
MTZ014-052-053-070000-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
511 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 600 PM
MDT...
AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF BASIN...OR 15 MILES NORTHWEST
OF BOULDER...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA-SIZED HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELENA...MONTANA
CITY...EAST HELENA...WICKES...CORBIN...CLANCY AND WINSTON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4641 11233 4651 11231 4657 11233 4661 11230
4683 11163 4681 11160 4680 11154 4642 11132
4619 11233 4638 11240
TIME...MOT...LOC 2311Z 252DEG 35KT 4644 11223
MLSLocal storm report, Aug 6, 4:16 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 14 N CARDWELL 46.07N 111.90W
08/06/2010 E50 MPH JEFFERSON MT TRAINED SPOTTER
WIND GUST ESTIMATED AT 50 MPH
&&
NJLLocal storm report, Aug 6, 4:22 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 WSW HOGELAND 48.83N 108.79W
08/06/2010 E50 MPH BLAINE MT TRAINED SPOTTER
THUNDERSTORM WIND GUST ESTIMATED AT 40 TO 50 MPH. NO
HAIL.
&&
MPJLocal storm report, Aug 6, 4:51 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 PM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 1 SW THREE FORKS 45.88N 111.57W
08/06/2010 M51 MPH GALLATIN MT MESONET
THREE FORKS AWOS REPORTS 51 MPH WIND GUST.
&&
MPJThunderstorm Wind, Beaverhead
- When
- August 6, 5:06 PM MST
- Where
- Beaverhead County, 5 mi NE of Dillon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.271, -112.577
A thunderstorm produced a wind gust to 60 mph at Dillon 5NE (the Dillon ASOS site).
Thunderstorm Wind, Beaverhead
- When
- August 6, 5:30 PM MST
- Where
- Beaverhead County, Monida
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.570, -112.320
A thunderstorm produced a wind gust to 60 mph at Monida Pass.
Thunderstorm Wind, Cascade
- When
- August 6, 6:12 PM MST
- Where
- Cascade County, 5 mi WSW of Great Falls
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.492, -111.399
A thunderstorm produced a wind gust to 69 mph at Great Falls 5WSW (the Great Falls ASOS site).
Thunderstorm Wind, Cascade
- When
- August 6, 6:18 PM MST
- Where
- Cascade County, (Gfa)malmstrom Afb
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.500, -111.170
A thunderstorm produced a wind gust to 66 mph at Malmstrom Air Force Base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240370, 240373, 240360, 240368.